GREENVILLE, N.C. (WNCT) – Something that could help with your stomach problems is causing heart problems in young people, but not why most would think.
It’s the anti-diarrhea drug, Imodium. It’s being swept up as part of the opioid epidemic.
Harold Battle, a substance abuse counselor, fought addiction for years. He said drug users will find anything to get high, “It’s a period of euphoria that they are trying to seek and they somehow think Loperamide will achieve the euphoria sense.”
Loperamide is the opioid found in Imodium. It can be extremely dangerous when used in high doses. You can see on the back of the box that recommended doses range from 8-to-16 milligrams.
Brian McMillen, a professor of pharmacology, said Imodium not only will cause a high if you take more than recommended, you could die, “When you take the big doses, you can get unwanted other effects such as cardiac arrest.”
Since Loperamide was approved in 1976, the Food and Drug Administration said it has received reports of 48 cases of serious heart problems associated with the use of the drug.
More than half of those cases occurred in the past five years.
McMillen said drug users don’t care about the side effects. They are looking for a cheap fix.
“Drug addicts will get desperate to prevent the withdraw and they will seek substitutes,” he said.
McMillen hopes more people realize what they’re putting in their bodies that could instantly kill them. He also said parents should always keep an eye on their medicine cabinets, because any drug could be dangerous.
The American Association of Poison Control Centers reports a 71-percent increase in calls for Imodium abuse over a three-year period from 2011 to 2014.